The acute care of a critically ill patient with systemic lupus erythematosus (SLE) and new neurological symptoms is one of the most challenging dilemmas in rheumatology. Despite an ever-growing array of cutting-edge imaging modalities and other clinical tools, our understanding of central nervous system (CNS) disease in SLE remains incomplete. Fortunately, for a subset of patients with SLE who present with seizures, such as the patient presented herein, we are making some headway, with important implications for treatment.
You Might Also Like
Explore This IssueMarch 2015
The patient is a 28-year-old woman with a two-year history of SLE. She had initially presented with Raynaud’s, chilblains and arthralgias. Labs revealed anemia, leukopenia, an antinuclear antibody (ANA) titer of 1:160, positive anti-double-stranded DNA (dsDNA), and positive myeloperoxidase (MPO) and anti-Ro antibodies. She was treated with hydroxychloroquine 400 mg daily, 50 mg azathioprine daily and 10 mg prednisone daily. She had not tolerated mycophenolate mofetil or mycophenolic acid due to gastrointestinal (GI) side effects.
One year ago, she developed mild proteinuria, and a renal biopsy revealed Class IV lupus nephritis, which was treated with low-dose intravenous cyclophosphamide, as well as a total of four infusions of rituximab, most recently three months before her current presentation.
She presented to a community hospital after several days of fever, abdominal pain, nausea and vomiting. She was found to be tachycardic, hypotensive with a blood pressure (BP) of 73/40 mmHg, and febrile to 103ºF. Labs revealed acute kidney injury, with a creatinine (Cr) of 1.3, up from a baseline of 0.6 mg/dL. A computerized tomography (CT) scan of the abdomen revealed ileitis. She was admitted to the intensive care unit at the outside hospital and treated for infectious enterocolitis with fluids, antibiotics (i.e., ciprofloxacin and metronidazole), and stress-dose steroids (100 mg hydrocortisone intravenously every eight hours). Hydroxychloroquine and azathioprine were held.
Her GI illness improved over the next several days. The stress-dose steroids were weaned down to her home dose of prednisone 10 mg daily. Arrangements were made for discharge home on hospital Day 7.
However, early in the morning on her planned day of discharge, she had a generalized tonic clonic seizure. She had never before had a seizure. She was given intravenous lorazepam. A head CT without contrast was unremarkable. During the subsequent eight-hour period, she had an additional three seizures, despite IV leveteracetam and additional doses of IV lorazepam. She was intubated and sedated, and in the early evening, she was transferred to our institution for further evaluation and treatment. The rheumatology team was consulted immediately upon her arrival to help determine whether her seizures represented a manifestation of neuropsychiatric systemic lupus erythematosus (NPSLE).